Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 26, NWS Pittsburgh, PA

May 13, 2000Marion County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 13, 2000, 7:30 AM EDT for Marion County, West Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2000, 7:30 AM EDT (11:30 UTC)
Expired
May 13, 2000, 8:20 AM EDT
In force
50 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:10 AM EDTThunderstorm WindFairview, WVThunderstorm winds downed a few trees and power lines along Miracle Run Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS51 KPBZ 131131
SVRPIT
WVC049-131215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 AM EDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 820 AM EDT

* AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MANNINGTON...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARRACKVILLE AT 740 AM EDT.
  RIVESVILLE AT 745 AM EDT.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:15 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 13, 3:15 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 AM EDT SAT MAY 13 2000

CWA CURRENTLY CAUGHT IN WARM SECTOR QUIET ZONE BETWEEN STG
CONVECTION RIDING E-SE ALONG WARM FRONT IN NY STATE...AND TSTMS
ALONG COLD FRONT IN SWRN OH.  A FEW STRAY TSTMS HV DVLPD ACRS CNTRL
OH AHD OF FRONT ALG WK OUTFLOW BOUNDARY...BUT THE MAIN EVENT IS
STILL OFF TO OUR WEST ALONG COLD FRONT.  AS FAR AS TIMING GOES...ETA
AND NGM IN GOOD AGREEMENT WITH MOVEMENT OF FRONT...BRINGING IT INTO
E CNTRL OH BY ARND 12Z...PAST PIT ARND 15Z...AND EXITING ERN CWA BY
18Z.  HAVE REFLECTED THIS TIMING IN ZONES.

AS FAR AS SEVERE WX GOES FOR OUR CWA...ACTVTY ACRS NY STATE SHD CONT
TO SLIDE OFF TO OUR N AND E.  FARTHER SOUTH...SAT LOOP SHOWS COLDEST
TOPS/MOST LIGHTNING ACTVTY ENTERING WRN TN/KY.  MSAS ANAL SHOWS WK
WAVE FORMING ALONG SFC FRONT IN THIS AREA.  GIVEN PROXIMITY OF THIS
AREA TO RIGHT REAR QUAD OF JET AS WELL AS INSTABILITY ALREADY
PRESENT...WD EXPCT STGST ACTIVITY TO CONT FORMG ACRS THIS AREA THEN
RIDE N AND E ALONG FRONT.  IN LOWER LEVELS...ETA SEEMS TO BE
UNDERSTIMATING STRENGTH OF H85 JET...AS KILN 88Z VWP WAS STILL
SHOWING A GOOD 50+ KT WIND MAX AROUND THAT LEVEL AS COMPARED TO
ETA-FCSTD WINDS OF ARND 30KTS.

AS A RESULT...FEEL ENTIRE CWA STILL IN FOR SOME ROUGH GOING THIS
MORNING...ESPCLY SRN HALF OF CWA.  HOWEVER...SINCE THIS FRONT SHD BE
E OF CWA BY THE TIME THE MORE FAVORABLE DIURNAL CONDS KICK IN THIS
PM...WL LEAVE OUT SPECIFIC MENTION OF SEVERE TSTMS BUT WL STILL WORD
FOR STG TSTMS TO INCLD HI WINDS/HAIL/HVY RAIN.

FOR REST OF SHORT-TERM FCST...CWA WL GET REPRIEVE WITH DRY CONDS AND
COOLER TEMPS STARTING TONIGHT.  WL TAKE OUT MENTION OF PRECIP FOR
NRN CWA FOR SUNDAY BUT WILL KEEP SOME CLOUDS IN FCST.  WL GENERALLY
ACCEPT MOS FOR TEMPS THRU SUN NIGHT.

STRAGER

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 13, 4:27 AM EDT, 3 hours 3 minutes before
SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 AM EDT SAT MAY 13 2000

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-131600-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
427 AM EDT SAT MAY 13 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A COLD FRONT WILL BE APPROACHING EAST CENTRAL OHIO FROM THE WEST BY
AROUND SUNRISE THIS MORNING.  STRONG THUNDERSTORMS...SOME POSSIBLY
SEVERE...WILL ACCOMPANY THIS FRONT AS IT PASSES ACROSS EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN
MARYLAND THIS MORNING.  THE FRONT AND ASSOCIATED THUNDERSTORMS WILL
MOVE QUICKLY OFF INTO THE LAUREL HIGHLANDS TO OUR EAST BY EARLY
AFTERNOON.

THE GREATEST SEVERE WEATHER THREAT FROM THESE STORMS WILL BE
DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:16 AM EDTSevere Thunderstorm WarningPBZWetzel44 min
May 13, 7:39 AM EDTSevere Thunderstorm WarningPBZMonongalia41 min
May 13, 7:54 AM EDTSevere Thunderstorm WarningPBZPreston46 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.